Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 156, NWS Pittsburgh, PA

July 12, 2003Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2003, 3:13 PM EDT for Monongalia County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2003, 3:13 PM EDT (19:13 UTC)
Expired
Jul 12, 2003, 4:15 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 101 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:42 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 12, 1:42 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT SAT JUL 12 2003

UPDATING FOR THE SEVERE THUNDERSTORM WATCH.

FCSTID =  66
PIT   74  56  79  59 /  30  20  10  10
HLG   74  56  79  59 /  30  20  10  10
MGW   74  56  79  59 /  30  20  10  10
ZZV   74  56  79  59 /  30  20  10  10
PHD   74  56  79  59 /  30  20  10  10
FKL   74  56  79  59 /  30  20  10  10
DUJ   74  56  79  59 /  30  20  10  10
LBE   74  56  79  59 /  30  20  10  10
BTP   74  56  79  59 /  30  20  10  10
IDI   74  56  79  59 /  30  20  10  10
ODM   74  56  79  59 /  30  20  10  10

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONE MDZ001.

OH...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES PAZ020>021...
PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR TODAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Jul 12, 1:06 PM EDT, 2 hours 7 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...THIS EVENING

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM
COLUMBIANA COUNTY OHIO AND SOUTH.  THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, Jul 12, 12:44 PM EDT, 2 hours 29 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1244 PM EDT SAT JUL 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 12:54 PM EDT, 2 hours 19 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT SAT JUL 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 1:14 PM EDT, 1 hour 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT SAT JUL 12 2003

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA THIS
AFTERNOON.  THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 12, 1:26 PM EDT, 1 hour 47 minutes before
OHZ048-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WERE PUSHING ACROSS COSHOCTON COUNTY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL OHIO UNTIL
600 PM. EARLY THIS AFTERNOON...THUNDERSTORMS WERE DEVELOPING OVER
CENTRAL COSHOCTON COUNTY. THEY WERE MOVING EAST ABOUT 20 MPH. LOOK
FOR BRIEF HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND POSSIBLY HAIL. THE STORMS WILL WILL MOVE TO AN AREA
BETWEEN CHILI AND COSHOCTON BY 145 PM.
Special weather statement, Jul 12, 2:18 PM EDT, 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL
THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST
ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN
NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL
HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 2:34 PM EDT, 39 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION...

THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA
AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS
WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF
GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE
ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND SMALL HAIL.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM EDTSevere Thunderstorm WarningPBZGreene57 min
Jul 12, 3:30 PM EDTSevere Thunderstorm WarningPBZBelmont60 min
Jul 12, 2:45 PM EDTSevere Thunderstorm WarningPBZMarshall60 min
Jul 12, 3:46 PM EDTSevere Thunderstorm WarningPBZPreston74 min
Jul 12, 4:26 PM EDTFlash Flood WarningPBZMonongalia3 hr
Jul 12, 4:39 PM EDTFlash Flood WarningPBZPreston3 hr
Jul 12, 4:46 PM EDTFlash Flood WarningPBZMarion3 hr
Jul 12, 5:24 PM EDTSevere Thunderstorm WarningPBZPreston66 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.